Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 71, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2019, 4:33 PM EDT for LaGrange County, Steuben County, Indiana. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2019, 4:33 PM EDT (20:33 UTC)
- Expired
- Jun 1, 2019, 5:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaGrange County, IN, Steuben County, IN
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:36 PM EDT | HAIL 1.5 | 1 Se Golden Lake, IN | |
| Jun 1, 4:36 PM EDT | HAIL 1.5 | 1 Ssw Angola, IN | SEVERAL REPORTS OF DIME TO PING PONG SIZED HAIL AROUND ANGOLA. |
| Jun 1, 4:45 PM EDT | HAIL 0.75 | 3 Wnw Silver Lake, IN | |
| Jun 1, 4:45 PM EDT | HAIL 0.88 | Pleasant Lake, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1845 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
325
WUUS53 KIWX 012033
SVRIWX
INC087-151-012130-
/O.NEW.KIWX.SV.W.0071.190601T2033Z-190601T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
433 PM EDT Sat Jun 1 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Central Steuben County in northeastern Indiana...
East central Lagrange County in northeastern Indiana...
* Until 530 PM EDT.
* At 432 PM EDT, a severe thunderstorm was located 8 miles west of
Angola, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Angola, York, Stroh, Alvarado, Brushy Prairie, Pleasant Lake,
Crooked Lake, Golden Lake, Elmira, Big Long Lake, Salem Center,
Berlien, Long Lake, Metz and Big Turkey Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 343 and 352.
Interstate 80 in Indiana between mile markers 149 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4157 8481 4156 8524 4165 8525 4172 8481
TIME...MOT...LOC 2032Z 262DEG 19KT 4161 8516
HAIL...1.00IN
WIND...60MPH
$$
MARSILI2 follow-up statements
683
WWUS53 KIWX 012044
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
444 PM EDT Sat Jun 1 2019
INC087-012053-
/O.CAN.KIWX.SV.W.0071.000000T0000Z-190601T2130Z/
Lagrange IN-
444 PM EDT Sat Jun 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAGRANGE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4157 8481 4157 8518 4165 8518 4172 8481
TIME...MOT...LOC 2043Z 262DEG 19KT 4162 8508
$$
INC151-012130-
/O.CON.KIWX.SV.W.0071.000000T0000Z-190601T2130Z/
Steuben IN-
444 PM EDT Sat Jun 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL STEUBEN COUNTY...
At 443 PM EDT, a severe thunderstorm was located near Angola, moving
east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Angola, York, Salem Center, Alvarado, Berlien, Long Lake, Metz,
Pleasant Lake and Golden Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4157 8481 4157 8518 4165 8518 4172 8481
TIME...MOT...LOC 2043Z 262DEG 19KT 4162 8508
HAIL...1.50IN
WIND...60MPH
$$
MARSILI045
WWUS53 KIWX 012110
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
510 PM EDT Sat Jun 1 2019
INC151-012130-
/O.CON.KIWX.SV.W.0071.000000T0000Z-190601T2130Z/
Steuben IN-
510 PM EDT Sat Jun 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL STEUBEN COUNTY...
At 510 PM EDT, a severe thunderstorm was located over Angola, moving
east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Angola, York, Alvarado, Berlien, Long Lake, Metz, Pleasant Lake and
Golden Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4157 8481 4157 8512 4166 8510 4172 8481
TIME...MOT...LOC 2110Z 263DEG 16KT 4161 8502
HAIL...1.25IN
WIND...60MPH
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:59 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 1, 2:59 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 259 PM EDT Sat Jun 1 2019 .SYNOPSIS... Issued at 259 PM EDT Sat Jun 1 2019 Showers and storms are possible through the late evening. Some of these storms may be severe with hail and damaging winds. Cool and dry conditions are expected Sunday through Tuesday but additional rain is expected thereafter. && .SHORT TERM...(This Evening through Tonight) Issued at 259 PM EDT Sat Jun 1 2019 Continue to focus primarily on severe chances this afternoon and into the late evening. Our CWA continues to destabilize this afternoon with surface temps around 80F and relatively cold temps aloft. Surface dewpoints continue to run a few degrees lower than guidance but excellent low/midlevel lapse rates still yielding around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting on a trigger though with general AVA/subsidence/capping over IN. Elevated WAA supporting convection across Michigan but this forcing remains just north of our CWA. Guidance suggests enough heating late this afternoon to erode lingering cap (particularly NE) and old outflow/differential heating boundaries/lake breeze could generate a few isolated storms during the afternoon/early evening as suggested by the RAP. If this occurs...there will be a marginal severe risk for wind and hail due to instability but storms will remain "pulsey" given complete lack of deep layer shear over our area this afternoon and little/no forcing for organization. Much better forcing (and shear) arrives later this evening with approach of fairly vigorous shortwave currently entering northern IL. Associated cold front won't cross our area until 01-05Z tonight. Two areas for concern with this later activity. One...potential for a few isolated storms to develop ahead of the main front. Similar to this afternoon...this would tap into better diurnal instability but lack better forcing/shear. Two...with primary shortwave/cold front. Diurnal timing is not favorable but healthy midlevel CVA and lapse rates aloft could maintain stronger updrafts into the late evening. Hail and damaging winds would be the primary concern. Very wet antecedent conditions always lead to some flooding concern with thunderstorms but expect storms will move fairly quickly and remain more on the scattered side. Bottomline...several lower-end chances for severe storms through the late evening across much of the CWA. The risk is certainly there but delineating any particular location and exact timing is difficult in this scenario. && .LONG TERM...(Sunday through Saturday) Issued at 259 PM EDT Sat Jun 1 2019 Sun/Mon/Tue still looking dry and pleasant with brief period of highly amplified flow leaving our region in cool/dry NNW flow. Incoming airmass is relatively chilly with 850mb temps around 0C across MI and only mid-single digits over Indiana. This yields highs in the mid/upper 60s and lows Mon morning near 40F. Will still likely be a fair amount of cu on Sunday and even an outside chance for a shower in our far east with trough axis swinging through the eastern Lakes but will hold with silent 10 PoP. Our reprieve will be short-lived though. Westerly flow returns high theta-e plume to the area Tuesday night with an upper low meandering into the region by the weekend. This leads to several periods of rain and cloudy skies. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 126 PM EDT Sat Jun 1 2019 Atmosphere becoming very unstable but still capped. Area of storms have moved by to our north where less capping and better forcing exists. Cannot rule out an isolated tsra through the afternoon near terminals but chances too low for inclusion. Better chances arrive this evening ahead of cold front and stronger forcing aloft. Expect better coverage with scattered tsra at that time and made only minor adjustments to timing, mainly pushing start time back a bit. Front passes bringing end to pcpn and northwest winds for Sunday. Models bringing MVFR cigs into KFWA so added a group for this overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...AGD SHORT TERM...AGD LONG TERM...AGD AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 3:09 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 309 PM EDT Sat Jun 1 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-021915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 309 PM EDT Sat Jun 1 2019 /209 PM CDT Sat Jun 1 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms through late evening. Some of these storms may be severe with hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerous swimming conditions are possible Sunday along the southeast shore of Lake Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ043-046-021915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 309 PM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected late this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jun 1, 4:00 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL STURGIS 41.80N 85.42W
06/01/2019 E0.70 INCH ST. JOSEPH MI PUBLIC
0.5 INCH TO 0.7 INCH.
&&
CRSpecial weather statement, Jun 1, 4:05 PM EDT, 28 minutes before
Special Weather Statement National Weather Service Northern Indiana 405 PM EDT Sat Jun 1 2019 INZ003-004-012030- La Porte-St. Joseph- 405 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH AND EAST CENTRAL LA PORTE COUNTIES... At 405 PM EDT/305 PM CDT/, a strong thunderstorm was located near New Carlisle, or 9 miles east of La Porte, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... La Porte, Kingsbury, Fish Lake, Lydick, Crumstown and Stillwell. Seek shelter until these storms pass. && LAT...LON 4150 8674 4158 8675 4171 8636 4160 8628 TIME...MOT...LOC 2005Z 263DEG 22KT 4161 8653 HAIL...0.50IN WIND...40MPH MARSILI
Special weather statement, Jun 1, 4:09 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Northern Indiana 409 PM EDT Sat Jun 1 2019 INZ007-012045- Steuben- 409 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN COUNTY... At 408 PM EDT, a strong thunderstorm was located 7 miles west of Angola, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Angola, Fremont, Lake Gauge, Lake James, Flint and Crooked Lake. This includes the following highways... Interstate 69 in Indiana between mile markers 348 and 355. Interstate 80 in Indiana between mile markers 145 and 154. Seek shelter until these storm pass. && LAT...LON 4164 8484 4163 8519 4170 8519 4175 8487 TIME...MOT...LOC 2008Z 262DEG 21KT 4167 8515 HAIL...0.50IN WIND...40MPH MARSILI
Special weather statement, Jun 1, 4:20 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Northern Indiana 420 PM EDT Sat Jun 1 2019 INZ006-007-012045- Lagrange-Steuben- 420 PM EDT Sat Jun 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND EAST CENTRAL LAGRANGE COUNTIES... At 420 PM EDT, a strong thunderstorm was located 9 miles west of Angola, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Angola, Elmira, Stroh, Salem Center, Indianola, Long Lake, Pleasant Lake, Golden Lake, Big Turkey Lake and Big Long Lake. This includes Interstate 69 in Indiana between mile markers 343 and 350. Seek shelter until these storms pass. && LAT...LON 4156 8526 4163 8528 4167 8499 4157 8495 TIME...MOT...LOC 2020Z 262DEG 20KT 4162 8518 HAIL...0.50IN WIND...40MPH MARSILI
Local storm report, Jun 1, 4:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 2 N ORLAND 41.76N 85.17W
06/01/2019 E0.25 INCH STEUBEN IN TRAINED SPOTTER
&&
CRSpecial weather statement, Jun 1, 4:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
433 PM EDT Sat Jun 1 2019
INZ004-012100-
St. Joseph-
433 PM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...
At 432 PM EDT, a strong thunderstorm was located near North Liberty,
or near Gulivoire Park, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
South Bend, Mishawaka, Georgetown, Granger, Gulivoire Park, Osceola,
North Liberty, Lakeville, Indian Village, Crumstown, Wyatt and
Woodland.
This includes Interstate 80 in Indiana between mile markers 79 and
86.
&&
LAT...LON 4175 8608 4160 8606 4152 8606 4154 8647
4166 8647
TIME...MOT...LOC 2032Z 259DEG 31KT 4159 8636
HAIL...0.88IN
WIND...40MPH
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:39 PM EDT | Special Weather Statement | IWX | LaPorte | 51 min |
| Jun 1, 4:05 PM EDT | Special Weather Statement | IWX | LaPorte | 25 min |
| Jun 1, 4:09 PM EDT | Special Weather Statement | IWX | Steuben | 36 min |
| Jun 1, 4:20 PM EDT | Special Weather Statement | IWX | Steuben | 25 min |
| Jun 1, 4:33 PM EDT | Special Weather Statement | IWX | Saint Joseph | 27 min |
| Jun 1, 4:35 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 40 min |
| Jun 1, 4:57 PM EDT | Special Weather Statement | IWX | Fulton | 33 min |
| Jun 1, 5:03 PM EDT | Flash Flood Warning | IWX | Steuben | 3 hr |
| Jun 1, 5:06 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 39 min |
| Jun 1, 5:26 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 34 min |
| Jun 1, 5:39 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 51 min |
| Jun 1, 5:52 PM EDT | Special Marine Warning | IWX | 83 min | |
| Jun 1, 6:04 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 41 min |
| Jun 1, 6:19 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 41 min |
| Jun 1, 6:23 PM EDT | Special Weather Statement | IWX | LaGrange, Noble | 37 min |
| Jun 1, 6:33 PM EDT | Special Weather Statement | IWX | DeKalb | 27 min |
| Jun 1, 6:43 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 34 min |
| Jun 1, 6:53 PM EDT | Special Weather Statement | IWX | LaGrange | 37 min |
| Jun 1, 6:59 PM EDT | Special Marine Warning | IWX | 91 min | |
| Jun 1, 7:09 PM EDT | Special Weather Statement | IWX | DeKalb | 51 min |
| Jun 1, 7:13 PM EDT | Special Weather Statement | IWX | Steuben | 32 min |
| Jun 1, 7:20 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 40 min |
| Jun 1, 7:52 PM EDT | Special Weather Statement | IWX | Steuben | 38 min |
| Jun 1, 7:58 PM EDT | Special Weather Statement | IWX | Marshall, Pulaski, Starke | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.